Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Omaha, NE

April 20, 2001Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 20, 2001, 10:07 PM CDT for Harrison County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2001, 10:07 PM CDT (03:07 UTC)
Expired
Apr 20, 2001, 10:45 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harrison County, IA

The radar

The Omaha radar (KOAX), 56 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 210309
SVROMA
IAC085-129-155-210345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1007 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHWEST IOWA
  MILLS COUNTY IN SOUTHWEST IOWA
  POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA

* UNTIL 1045 PM CDT

* AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 10 MILES
  SOUTHWEST OF MODALE TO 7 MILES SOUTHWEST OF MALVERN...OR FROM 23
  MILES NORTHWEST OF OMAHA TO 29 MILES SOUTHEAST OF OMAHA...MOVING
] NORTHEAST AT 60 MPH.

* SOME LOCATIONS AFFECTED...
  MODALE...CRESCENT...MALVERN...SILVER CITY
  MCCLELLAND...TREYNOR...MISSOURI VALLEY...UNDERWOOD

THERE HAVE BEEN NUMEROUS REPORTS OF DAMAGING WINDS AS THIS LINE 
OF STORMS MOVES THROUGH THE AREA.
  
WINDS OF UP TO D80 MPH AND WIDESPREAD DAMAGE ARE POSSIBLE. FOR YOUR
PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY
FROM WINDOWS.

LAT...LON 4179 9617 4091 9573 4107 9530 4161 9552
          4183 9557

SKERRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:40 PM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, Apr 20, 2:40 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
240 PM CDT FRI APR 20 2001

FORECAST CHALLENGES -- SEVERE WEATHER CHANCES TONIGHT.

SYNOPSIS -- THIS MORNINGS OBSERVED SOUNDINGS AND PLAN VIEW
UPPER-AIR ANALYSIS SHOWED WIDESPREAD, STEEP MID-LEVEL LAPSE RATES
ACROSS MUCH OF THE CNTRL U.S..  HOWEVER, LOW-LEVEL MOISTURE DEPTH IS
VERY LIMITED.  18Z SOUNDINGS FROM OAX AND TOP CONTINUE TO INDICATE
PROBLEMS WITH LIMITED MOISTURE AND A LARGE CAP.  IN THE UPPER
LEVELS, THE MAIN SHORTWAVE FORECAST TO IMPACT OUR AREA TONIGHT WAS
MOVING INTO WRN CO, PER LATEST MOISTURE CHANNEL IMAGERY WITH
CONSIDERABLE LIGHTNING ACTIVITY FROM CNTRL WY SWD INTO N CNTRL NM.
AT THE SURFACE, 18Z SURFACE ANALYSIS HAD A DEEPENING SURFACE LOW
OVER NERN CO WITH A WARM FRONT EXTENDING NEWD FROM N OF HLC TO NEAR
OMA.

FORECAST -- PER PMDHMD, WE WILL FOLLOW THE ETA IN THE LOW-LEVELS AND
THE AVN ALOFT THIS FORECAST.  IN THE SHORT TERM, THE MAIN FOCUS IS
ON CONVECTIVE POTENTIAL.  FROM WHAT WE HAVE SEEN SO FAR IN THE
OBSERVED DATA, WE WILL NEED TO ADVECT DEEPER MOISTURE FROM SOMEWHERE
AND EFFECTIVELY REDUCE THE CONVECTIVE INHIBITION FOR SEVERE
CONVECTION TO DEVELOP.  THIS MORNINGS ETA IS NOT HANDLING THE
SURFACE DEWPOINTS AND SUBSEQUENTLY THE SBCAPE FIELDS VERY WELL IN
COMPARISON TO THE OBSERVED DATA.  CURRENTLY, THE RUCII OUTPUT IS
MUCH MORE ACCURATE AND WE WILL USE ITS THERMODYNAMIC FIELDS IN THE
SHORT TERM.  THAT SAID, CAPE VALUES OF 1000 TO 1500 J/KG ARE
FORECAST ALONG THE WARM FRONT BY LATE AFTERNOON WITH THE CIN
DECREASING TO 20 TO 30 J/KG (THIS MAY BE OPTIMISTIC GIVEN THE
CURRENT STATE OF THE ATMOSPHERE).  THERE IS A CHANCE OF AN
ISOLATED STORM ALONG THE WARM FRONT LATE THIS AFTERNOON INTO EARLY
EVENING, BUT THE BETTER CONVECTIVE POTENTIAL WILL BE LATER TONIGHT
AS THE LARGE-SCALE ASCENT INCREASES AHEAD OF THE WRN CO SHORTWAVE.
IF DEEP CONVECTION COULD BE INITIATED, 0-6 KM SHEAR VALUES OF 22-27
M/S SUGGEST THAT THE INITIAL CONVECTIVE MODE WOULD BE
SUPERCELLULAR.  WE HAVE TRIMMED GOING POPS SOME OVERNIGHT,
ESPECIALLY IN THE WARM SECTOR WHERE CIN VALUES ARE THE HIGHEST.

19Z SURFACE TEMPERATURES IN THE 20S AND 30S OVER CNTRL AND SRN
SASKATCHEWAN ARE SURGING SWD, SUPPORTING THE ETA SOLUTION OF A
STRONGER SURFACE FRONT ON SATURDAY.  THERE WILL BE A SLIGHT CHANCE
OF SOME SHOWER ACTIVITY ACROSS THE NRN ZONES DURING THE AFTERNOON
WITH ALL OTHER AREAS REMAINING DRY.

LOW-LEVEL WINDS WILL BEGIN TO BACK SATURDAY NIGHT IN RESPONSE TO THE
APPROACH OF THE STRONG SHORTWAVE, CURRENTLY MOVING ONTO THE NRN CA
COAST.  THE APPROACH OF THIS SHORTWAVE WILL INCREASE THE LOW-LEVEL
WARM ADVECTION/ISENTROPIC ASCENT FROM S TO N ACROSS THE AREA
OVERNIGHT.  THUS, WE HAVE INSERTED THE HIGHEST POPS ACROSS THE SRN
ZONES AND DECREASED THEM NWD.

STRONG, LARGE-SCALE ASCENT WILL CONTINUE OVER THE AREA DURING THE
DAY ON SUNDAY AHEAD OF THE POTENT SHORTWAVE LIFTING OUT OF THE
ROCKIES.  SURFACE FRONTAL POSITION WILL HAVE A LARGE BEARING ON HIGH
TEMPERATURES AND ANY SEVERE WEATHER POTENTIAL.  AGAIN, PER PMDHMD,
WE WILL LEAN MORE TOWARD THE COOLER ETA TEMPERATURE PROFILES IN THE
LOW-LEVELS.

IN THE EXTENDED, BUILDING MID-LEVEL HEIGHTS WILL ALLOW FOR A WARMING
TREND THROUGH THE FORECAST PERIOD.

.OMA...NONE.
MEAD

In the hours before

Special weather statement, Apr 20, 5:35 PM CDT, 4 hours 32 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT FRI APR 20 2001

THERE IS A HIGH LIKELIHOOD STORM SPOTTER ACTIVATION WILL BE NECESSARY
TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

AN AREA OF LOW PRESSURE OVER NORTHEAST COLORADO WILL CONTINUE
STRENGTHEN AND MOVE EAST ALONG A WARM FRONT EXTENDING ACROSS CENTRAL
AND EAST CENTRAL NEBRASKA THROUGH CENTRAL IOWA GENERATING
THUNDERSTORMS. IN ADDITION A STRONG UPPER AIR DISTURBANCE WILL BE
LIFTING OUT OF THE ROCKIES INTO THE NORTHERN PLAINS.

THE COMBINATION OF AN UNSTABLE ATMOSPHERE..INCREASING LOW LEVEL MOISTURE
AND FAVORABLE WIND SHEAR PROFILES SUGGEST THAT THE ENVIRONMENT WILL
BE SUPPORTIVE FOR SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL
APPEAR TO BE THE MAIN RISK. HOWEVER BASED ON LOW LEVEL WIND
SHEAR...SOME TORNADOES ARE ALSO POSSIBLE.

PEOPLE ARE URGED TO MONITOR NOAA WEATHER RADIO OR AREA TELEVISION OR
RADIO STATIONS TONIGHT FOR SEVERE WEATHER WATCHES AND WARNINGS.

GW
Local storm report, Apr 20, 9:01 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
901 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 PM    17 SW HARTINGTON          NE   TORNADO
04/20/01   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0828 PM    3 SW COLERIDGE            NE   1 INCH HAIL
04/20/01   CEDAR                          REPORTED BY STORM
                                          SPOTTER.

0830 PM    COLERIDGE                 NE   .75 INCH HAIL
04/20/01   CEDAR
Local storm report, Apr 20, 9:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
944 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    ST JAMES                  NE   1 INCH HAIL
04/20/01   CEDAR                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0930 PM    LINCOLN                   NE   .88 INCH HAIL
04/20/01   LANCASTER                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0935 PM    5 SE LINCOLN              NE   .88 INCH HAIL
04/20/01   LANCASTER                      REPORTED BY HAM RADIO
          L                                OPERATOR.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:48 PM CDTSevere Thunderstorm WarningOAXMills37 min
Apr 20, 10:07 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie38 min
Apr 20, 10:34 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie41 min
Apr 20, 10:34 PM CDTSevere Thunderstorm WarningOAXShelby41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.